Pennsylvania, 2004Damaging Wind in Pennsylvania, June 17, 2004
June 17, 2004 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 17, 1:40 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 17, 1:40 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 17 2004
.DISCUSSION...
BIG PICTURE...IN GENERAL...500 MB ZONAL FLOW...WITH WEAK WAVES
MOVING THRU...WILL CONTINUE THROUGH THE FORECAST PERIOD. A FEW
WAVES MAY BE MORE SIGNIFICANT THAN OTHERS...BUT WILL BE DIFFICULT TO
TIME BEYOND 48 HOURS.
HAVE SENT THE ZONES OUT EARLY TO UPDATE FOR THE WATCH...AND WILL
PROBABLY TWEAK THEM LATER THIS AFTERNOON IF NEEDED.
TONIGHT...12Z MODELS ARE MORE PROGRESSIVE WITH BOTH 500 MB AND SFC
WAVE MOVING ACROSS CWA THIS EVENING...NOT SLOWING IT UNTIL IT
REACHES WRN NEW ENGLAND. LL JET WILL STILL MOVING THROUGH EARLY IN
THE EVENING...AND AIRMASS WILL STILL BE JUICED...SO WILL GO WITH
LKLY POPS WITH HEAVY RA TRHOUGH THE EVE...THEN BACK OFF TO CHC POPS
AFTER MIDNIGHT.
FRIDAY...SFC BOUNDARY..GET PULLED BACK SOUTH A BIT AS SFC LOW TRACKS
SE...BUT STILL ENDS UP OVER NRN PA BY FRI AFTERNOON...EVENTUALLY
MOVING S OF CWA BY EVENING. WILL PUT CHC POPS IN FOR THE AFTERNOON
IN SRN ZONES...OTHERWISE WILL JUST GO P/S.
FRI NIGHT...MODELS TEMDING TO PULL SFC BOUNDARY FURTHER SOUTH AND
KEEP IT THERE...WHILE MORE POTENT COLD FRONT DROPS DWN INTO NRN NY.
TIMING MAY BRING SOME PRECIP INTO NRN ZONE BEFORE DAYBREAK...BUT
WILL HOLD OFF ON INTRODUCING CHC POPS...AS MODELS INDICATE LITTLE IN
THE WAY OF DYNAMIC SUPPORT.
SAT...COLD FRONT MOVES THROUGH THE CWA DURING THE DAY...AND LOOKS
LIKE THERE IS LITTLE IN THE WAY OF DYNAMIC FORCING ASSOCIATED WITH
IT...HOWEVER...WITH SOME INSTABILITY POSSIBLE...WILL NOT RULE OUT
THE POSSIBILITY OF SHRA/TSRA DEVELOPING AHEAD OF FRONT. ALTHOUGH
MODELS SUGGESTING FRONT CLEARS CWA AROUND 18Z...WILL NOT TOTALLY
TRUST TIMING AT THIS STAGE AND KEEP CHC POPS THRU THE AFTERNOON.
&&
.EXTENDED (SAT NGT - THU)...
HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE REGION FROM THE LATTER
HALF OF THE WEEKEND INTO EARLY MONDAY WITH RAIN-FREE CONDITIONS.
A RETURN SOUTHERLY FLOW OF MOISTURE WILL COMBINE WITH THE APPROACH
OF A WEAK COOL FRONT AND SEVERAL UPPER AIR DISTURBANCES TO BRING
DAILY CHANCES OF SHOWERS AND THUNDERSTORMS FROM LATER MONDAY THROUGH
WEDNESDAY.
FROM THIS EARLY VANTAGE POINT...IT APPEARS THAT SOME DRIER AIR WILL
TRY TO WORK BACK INTO THE AREA BY THURSDAY.
&&
.AVIATION...
FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL COVER THE REGION
INTO THIS EVENING...WITH MVFR CONDITIONS AT TIMES IN HEAVIER
RAINFALL.
LATE TONIGHT INTO EARLY FRIDAY...SHOWERS WILL BECOME MORE WIDELY
SCATTERED...BUT LOWER CEILINGS AND SOME FOG WILL BE PREVALENT WITH
MVFR CONDITIONS ANTICIPATED FROM AFTER ABOUT 03Z UNTIL AFTER
DAYBREAK FRIDAY.
IMPROVEMENT IS EXPECTED BY LATE FRIDAY MORNING AS A DEVELOPING
NORTHWEST FLOW GRADUALLY BRINGS DRIER AIR IN. VFR CONDITIONS SHOULD
RETURN BY 15Z.
&&
.BGM...SEVERE TSTORM WATCH UNTIL 00Z NE PA.
&&
SHORT TERM...CEMPA
EXTENDED/AVIATION...JUREWICZ
Hazardous weather outlook, Jun 17, 1:40 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 AM EDT THU JUN 17 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
240 AM EDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SHOWERS WILL PERSIST THIS MORNING ALONG A WEAK BOUNDARY ACROSS NEW
YORK AND NORTHERN PENNSYLVANIA. THIS AFTERNOON A DISTURBANCE WILL
MOVE OUT OF THE OHIO VALLEY AND FUEL THUNDERSTORMS ACROSS MUCH OF
THE REGION. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED DURING THIS PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER
RAINFALL SPOTTERS ARE ENCOURAGED TO REPORT HIGH RATES OF
ACCUMULATION TO THE NATIONAL WEATHER SERVICE.
DJP
In the hours before
Special weather statement, Jun 17, 9:42 AM EST, 5 hours 38 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1042 AM EDT THU JUN 17 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1042 AM EDT THU JUN 17 2004
...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN AND DAMAGING WINDS LATER
TODAY AND THIS EVENING...
A WARM FRONT OVER NORTHERN PENNSYLVANIA WILL LIFT SLOWLY NORTHWARD
INTO CENTRAL NEW YORK THIS AFTERNOON AND THIS EVENING. THIS FRONT
WILL BE THE FOCUS FOR THE DEVELOPMENT OF HEAVY RAIN SHOWERS AND
THUNDERSTORMS.
THUNDERSTORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE
ISOLATED DAMAGING WIND GUSTS FROM THE SOUTHERN TIER OF NEW YORK
SOUTHWARD INTO NORTHEAST PENNSYLVANIA. ANY THUNDERSTORMS THAT FORM
THIS AFTERNOON OR THIS EVENING COULD ALSO PRODUCE VERY HEAVY RAINFALL
ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THESE
STORMS MAY BE SLOW MOVING OR HAVE A TENDENCY TO REDEVELOP OVER THE
SAME AREA...POSSIBLY PRODUCING LOCALIZED FLOODING OF SMALL STREAMS
AND URBAN AREAS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
MJC
Special weather statement, Jun 17, 12:02 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
102 PM EDT THU JUN 17 2004
NYZ016-017-171800-
CAYUGA NY-SENECA NY-
102 PM EDT THU JUN 17 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 100 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS OVER THE
NORTH END OF SENECA LAKE WAS MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...MAC DOUGALL AND WATERLOO AT 110
PM...FAYETTE AT 115 PM...EAST VARICK AND SENECA FALLS AT 120
PM...UNION SPRINGS AND CANOGA AT 125 PM...FOSTERVILLE AT 130
PM...MAPLETON AND MERRIFIELD AT 140 PM...
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATE
OVER AN INCH AN HOUR, MAY CAUSE STORM DRAINS AND DITCHES TO
OVERFLOW, AND PONDING OF WATER IN LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.
** NAME ***
Special weather statement, Jun 17, 12:21 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT THU JUN 17 2004
NYZ044>046-171815-
CHENANGO NY-CORTLAND NY-OTSEGO NY-
121 PM EDT THU JUN 17 2004
...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS OF 30 TO 40 MPH...NEAR
MARATHON....MOVING EAST AT 25 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
MARATHON AT 130 PM.
PHARSALIA AND WILLET AT 135 PM.
MC DONOUGH AT 140 PM.
PRESTON AND SOUTH PLYMOUTH AT 155 PM.
POLKVILLE AND NORWICH AT 200 PM.
TYNER AND SMITHVILLE CENTER AT 205 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN LESS THAN AN HOUR ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
MJ
Special weather statement, Jun 17, 12:52 PM EST, 2 hours 28 minutes before
PAZ038>040-043-044-047-048-072-180000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT THU JUN 17 2004
...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE...
AND WYOMING.
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WATCH AREA THIS
AFTERNOON AND EARLY EVENING. STRONG WINDS...HEAVY RAIN...AND
FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM THESE STORMS.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN
57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH IN DIAMETER OR GREATER.
BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING
WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR VISIT OR INTERNET WEB SITE AT WEATHER.GOV.
MJ
Special weather statement, Jun 17, 1:29 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU JUN 17 2004
NYZ024-025-055-056-171930-
BROOME NY-CHEMUNG NY-TIOGA NY-TOMPKINS NY-
229 PM EDT THU JUN 17 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 224 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS NEAR ODESSA
MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...SWARTWOOD AT 235 PM...VAN ETTEN AT
240 PM...SPENCER AND NORTH SPENCER AT 245 PM...WEST CANDOR AND SOUTH
DANBY AT 255 PM...WILLSEYVILLE AT 300 PM...CANDOR AND CATATONK AT
305 PM...
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.
GILT
Special weather statement, Jun 17, 2:45 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT THU JUN 17 2004
NYZ055-056-PAZ039-172045-
BROOME NY-SUSQUEHANNA PA-TIOGA NY-
345 PM EDT THU JUN 17 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR OWEGO...OR ABOUT 3
MILES SOUTHWEST OF APALACHIN...MOVING SOUTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
LITTLE MEADOWS AND VESTAL AT 350 PM.
JOHNSON CITY AT 355 PM.
VESTAL CENTER AND BINGHAMTON AT 400 PM.
FRIENDSVILLE AND MIDDLETOWN CENTER AT 410 PM.
BRACKNEY AND BELDEN AT 415 PM.
BIRCHARDVILLE AT 420 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
MSE
Thunderstorm Wind, Susquehanna
- When
- June 17, 3:20 PM EST
- Where
- Susquehanna County, 2 mi N of Friendsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.950, -76.050
Thunderstorm winds downed numerous trees in Apolacon Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Tornadoes and Flash Flooding in Texas, June 17, 2004$60,000 · F0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409389.